Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 19, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Dec 20, 2018, 4:13 AM EST. It took effect at Dec 21, 2018, 4:00 AM EST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 4:13 AM EST (09:13 UTC)
- In effect from
- Dec 21, 2018, 4:00 AM EST
- Expired
- Dec 21, 2018, 8:42 PM EST
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
336 WHUS73 KGRR 200913 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 413 AM EST Thu Dec 20 2018 LMZ846>849-201715- /O.CON.KGRR.SC.Y.0070.000000T0000Z-181220T1400Z/ /O.NEW.KGRR.GL.W.0019.181221T0300Z-181222T1000Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 413 AM EST Thu Dec 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST SATURDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 10 PM this evening to 5 AM EST Saturday. * WINDS...South winds diminishing through the morning to 10 to 15 knots. * WAVES...3 to 5 feet, highest near Big and Little Sable Points. Waves briefly subsiding this afternoon to 1 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844-845-201715- /O.NEW.KGRR.GL.W.0019.181221T0300Z-181222T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 413 AM EST Thu Dec 20 2018 ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST SATURDAY... The National Weather Service in Grand Rapids has issued a Gale Warning...which is in effect from 10 PM this evening to 5 AM EST Saturday. * WINDS...Increasing to 35 to 40 knot north gales tonight and continuing into Friday. * WAVES...building through tonight and peaking on Friday in the 6 to 10 foot range. The highest waves will be found in the south end of the lake, with wave heights over 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
8 follow-up statements
423 WHUS73 KGRR 201255 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 755 AM EST Thu Dec 20 2018 LMZ846>849-202100- /O.CAN.KGRR.SC.Y.0070.000000T0000Z-181220T1400Z/ /O.CON.KGRR.GL.W.0019.181221T0300Z-181222T1000Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 755 AM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST SATURDAY... ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Grand Rapids has cancelled the Small Craft Advisory. * WINDS...South winds diminishing through the morning to 10 to 15 knots. North gales developing tonight. * WAVES...2 to 4 feet this morning subsiding this afternoon to 1 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ LMZ844-845-202100- /O.CON.KGRR.GL.W.0019.181221T0300Z-181222T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 755 AM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST SATURDAY... * WINDS...Increasing to 35 to 40 knot north gales tonight and continuing into Friday. * WAVES...building through tonight and peaking on Friday in the 6 to 10 foot range. The highest waves will be found in the south end of the lake, with wave heights over 10 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
279 WHUS73 KGRR 201646 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1146 AM EST Thu Dec 20 2018 LMZ844>849-210100- /O.CON.KGRR.GL.W.0019.181221T0300Z-181222T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1146 AM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EST SATURDAY... * WINDS...South to west winds this afternoon at 5 to 10 knots. North gales developing tonight. * WAVES...2 to 4 feet subsiding to 1 to 3 feet this afternoon. Increasing to 7 to 12 feet on Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
689 WHUS73 KGRR 202006 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 306 PM EST Thu Dec 20 2018 LMZ844>849-210415- /O.EXT.KGRR.GL.W.0019.181221T0900Z-181222T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 306 PM EST Thu Dec 20 2018 ...GALE WARNING NOW IN EFFECT FROM 4 AM TO 11 PM EST FRIDAY... * WINDS...North gales to 35 knots developing tonight lasting through Friday night. * WAVES...2 to 4 feet this afternoon building to 7 to 12 feet Friday, largest offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ BORCHARDT
693 WHUS73 KGRR 210211 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 911 PM EST Thu Dec 20 2018 LMZ844>849-211015- /O.CON.KGRR.GL.W.0019.181221T0900Z-181222T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 911 PM EST Thu Dec 20 2018 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 11 PM EST FRIDAY... * WINDS...North gales to 35 knots developing tonight lasting through Friday night. * WAVES...2 to 5 feet this evening building to 7 to 12 feet Friday, largest offshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
008 WHUS73 KGRR 210856 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 356 AM EST Fri Dec 21 2018 LMZ844>849-211700- /O.CON.KGRR.GL.W.0019.181221T0900Z-181222T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 AM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...North gales of 35 to 40 knots lasting into this evening before diminishing to 20 to 30 knots overnight. * WAVES...7 to 11 feet today, subsiding late tonight into the 4 to 6 foot range. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ DUKE
054 WHUS73 KGRR 211542 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1042 AM EST Fri Dec 21 2018 LMZ844>849-212345- /O.CON.KGRR.GL.W.0019.000000T0000Z-181222T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1042 AM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...North gales of 35 knots lasting into this evening before diminishing to 20 to 30 knots overnight. * WAVES...7 to 11 feet today, subsiding late tonight into the 4 to 6 foot range. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
473 WHUS73 KGRR 212006 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 306 PM EST Fri Dec 21 2018 LMZ844>849-220400- /O.CON.KGRR.GL.W.0019.000000T0000Z-181222T0400Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 306 PM EST Fri Dec 21 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...North gales of 35 knots lasting into this evening before diminishing to 20 to 30 knots overnight. * WAVES...6 to 10 feet, subsiding late tonight or early Saturday morning to 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
695 WHUS73 KGRR 220142 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 842 PM EST Fri Dec 21 2018 LMZ844>849-220945- /O.CAN.KGRR.GL.W.0019.000000T0000Z-181222T0400Z/ /O.NEW.KGRR.SC.Y.0071.181222T0142Z-181222T1600Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 842 PM EST Fri Dec 21 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Grand Rapids has issued a Small Craft Advisory...which is in effect until 11 AM EST Saturday. the Gale Warning has been cancelled. * WINDS...Northwest winds to 30 knots diminishing to 10 to 20 knots Saturday morning. * WAVES...6 to 9 feet, subsiding late tonight or early Saturday morning to 4 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that winds or waves are expected to produce hazardous conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 20, 3:30 AM EST, 43 minutes earlier.
Area forecast discussion, Dec 20, 3:30 AM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Thu Dec 20 2018
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 AM EST Thu Dec 20 2018
- Rain mixes with snow Tonight/Friday. Accumulations inch or less.
- Some light lake effect snow Sunday into Christmas Eve. Limited
accumulations.
- Big plains system mid next week, we will be on its warm side.
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 330 AM EST Thu Dec 20 2018
The rainfall totals today will not be significant, generally a tenth
of an inch or less in most spots. There will be times today when we
are dry in fact, especially this afternoon. High Resolution models
like the 3km NAM and the HRRR show this well. We have the highest
pops this morning over the east, where a band of rain is expected to
set up.
A steadier precipitation shield will arrive tonight as a shortwave
lifts northeast into Ontario, up the east side of a sharp upper
trough which will be overhead. The profile cools tonight with the
rain expected to mix with and change to snow is spots. Any snowfall
accumulation is expected to be light, less than an inch. Surface
temperatures at daybreak on Friday will still likely be just above
freezing, so any snow that does fall should not have any impact.
Colder air continues to filter in on north winds Friday, but the
precipitation gradually tapers off, so light rain and snow is
expected with little to no impact from any additional snow. It will
be a brisk day on Friday with north to northwest winds of 15-25 mph.
Gusts will eclipse 30 mph, especially towards Lake Michigan.
The lake effect snow potential still exists from Sunday into
Christmas Eve, but it doesn't look heavy. Moisture depth increases
to around 7,000ft which is solid. Delta T's will be in the middle
teens C which is plenty enough instability. With weak shortwaves
moving through the flow expecting some light accumulations across
Western Lower Michigan. Any accumulations are expected to be light.
Could see an inch or two of snow west of Highway 131. Best chance
for accumulating snow will be Sunday night into Monday morning north
of Muskegon.
The GFS has some light snow potential with some weak warm air
advection on Christmas Day. The ECMWF does not have this, so
confidence is low. Attention then turns to the big system in the
plains states from Wednesday night into Thursday. We will be located
on the warm side of the system with mainly rain expected. Lots of
time to look at this system though and we will be monitoring for
changes in the track. At this time the Northern Plains and Upper
Midwest are in line for potentially heavy snow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1252 AM EST Thu Dec 20 2018
Regional radar shows rain over the Tennessee Valley moving north.
Think the best time frame for rain and lower cigs will be during
the afternoon. But, cigs will slowly lower through the day and
become IFR toward evening. Rain won't be steady, but the TAF sites
should see some throughout the period.
&&
.MARINE...
Issued at 330 AM EST Thu Dec 20 2018
Will maintain the current Small Craft Advisory through 900am this
morning. Waves are forecast to remain in the 3 to 5 foot range early
this morning north of Holland. A brief respite will occur for the
daylight hours today with wave heights falling off to 1-3 feet.
We have issued a Gale Warning for tonight and Friday as north winds
ramp up on the back side of a low moving into the Eastern Great
Lakes. A tight pressure gradient over Lake Michigan should result in
winds reaching the 35-40 knot gale range. The highest winds look to
occur from around 1am tonight through the day on Friday. The wave
model is pushing waves to around 11 feet in the southern end of the
lake. The highest waves in our area will be up near the Big and
Little Sable Points and from roughly Saugatuck to the south. Piers
will be dangerous places tonight into Friday as waves of this
magnitude will sweep over the pier deck.
&&
.HYDROLOGY...
Issued at 1159 AM EST Wed Dec 19 2018
River levels will remain steady or slowly fall through the first
half of next week as expected rounds of precipitation will be very
light. Rain showers Thursday will transition to a rain/snow mix
Thursday night and Friday. Additional snow showers will be possible
on Sunday, mainly near Lake Michigan (west of U.S. 131). Daytime
temperatures rising above freezing for much of West Michigan will
mitigate the threat for ice jams.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 9 AM EST this morning for LMZ846>849.
Gale Warning from 10 PM this evening to 5 AM EST Saturday for
LMZ844>849.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...04
HYDROLOGY...HLO
MARINE...DukeHazardous weather outlook, Dec 19, 4:49 AM EST, 23 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 449 AM EST Wed Dec 19 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 449 AM EST Wed Dec 19 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-201000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 449 AM EST Wed Dec 19 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous to smaller craft both today and tonight on Lake Michigan .DAYS TWO THROUGH SEVEN...Thursday through Tuesday After a brief respite from wind and waves during the day on Thursday, large waves return for Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.